Alert archive / New York / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 11, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 21, 2003, 2:59 PM EDT for Schoharie County, New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2003, 2:59 PM EDT (18:59 UTC)
- Expired
- Jul 21, 2003, 3:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Schoharie County, NY
The radar
The Albany radar (KENX), 31 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KALY 211859
SVRALY
NYC095-211945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
259 PM EDT MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SCHOHARIE COUNTY IN EASTERN NEW YORK
* UNTIL 345 PM EDT
* AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR SUMMIT...OR ABOUT 11 MILES SOUTHWEST OF
COBLESKILL...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RICHMONDVILLE AT 305 PM EDT
COBLESKILL AT 320 PM EDT
SCHOHARIE AT 330 PM EDT
CENTRAL BRIDGE AT 335 PM EDT
ESPERANCE AT 345 PM EDT
THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN
PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...
FREQUENT LIGHTNING...AND VERY HEAVY RAIN.
$$
LAT...LON 4249 7460 4256 7469 4260 7464 4272 7464
4280 7454 4278 7447 4279 7424 4275 7427
4271 7422 4259 7440 4253 7450What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 11:50 AM EDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jul 21, 11:50 AM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 1150 AM EDT MON JUL 21 2003 .DISC...WILL UPDATE ZONES PRIMARILY TO REMOVE ANY THIS MORNING WORDING. PREVIOUS FCST IN GOOD SHAPE. THE ONLY SIGNIFICANT CHANGE WAS TO LOWER POPS IN SOUTHEAST ZONES TO CHANCE. STLT PICTURES SHOW SOME BREAKS IN THE CLOUDS...ESPECIALLY SE PART OF FCST AREA. SO WAS RELUCTANT TO LOWER ANY MAX TEMPS FOR TODAY. MAGLARAS ......................PREVIOUS DISCUSSION...................... .DISC... UPPER LEVEL LOW MOVING INTO NORTHERN GREAT LAKES REGION THIS MORNING. THIS IS THE START OF A DEVELOPING LONG WAVE TROUGH THAT WILL AFFECT THE NORTHEAST US FOR MUCH OF THE WORK WEEK. ON SUNDAY A STRONG JET PUSHED UNDERNEATH THE UPPER LOW...BEGINNING THE DEEPENING PROCESS. THIS ALSO TOUCHED OF AN MCS EVENT CURRENTLY OVER IA/IL/IN AREA. THERE IS ALSO A WEAKER SHORTWAVE AHEAD OF THIS AREA. .THIS MORNING...EXTRAPOLATION OF FIRST WEAK SHORTWAVE TAKES IT INTO EASTERN NY BY NOON...A BIT BEFORE 00Z 500MB ETA VORTICITY FIELD. THUS HAVE INCREASING CHANCE PROB OF PRECIPITATION FOR THE MORNING HOURS. WARM ADVECTION THROUGHOUT THE DAY...AND AN E-W ORIENTED LINE OF THUNDERSTORMS JUST SOUTH OF THE WESTERN NY/PA BORDER MAY INDICATE THE BEGINNINGS OF A FOCUSING BOUNDARY WE MIGHT HAVE TO DEAL WITH FROM LATE MORNING ON. PLENTY OF INSTABILITY INDICATED BY TIME HEIGHT PROFILES AS SEEN IN THETA-E FIELD. .THIS AFTERNOON/TONIGHT...SEVERE WEATHER PRODUCING SHORT WAVE OVER IA/IL/IN MOVES THROUGH NY LATE TODAY OR EARLY THIS EVENING. BOTH GFS AND ETA HAVE A GOOD HANDLE ON IT...ALTHOUGH GFS TAKES VORT MAX A BIT FURTHER TO THE NORTH. AT THE SURFACE...A COLD FRONT WILL SLIP INTO THE REGION AND STALL LATE TONIGHT. IN SHORT...WITH STRONG SHORT WAVE...RIGHT REAR JET REGION...PLENTY OF INSTABILITY...MOISTURE...SUBSTANTIAL DIVERGENCE ALOFT...AND SURFACE BOUNDARY...EXPECT AT LEAST LIKELY THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON...WITH OCCASIONAL PRECIPITATION INTO THE NIGHT. LIMITING FACTOR IN SEVERE WEATHER THIS AFTERNOON MAY BE CLOUD COVER. FIRST SHORTWAVE PASSAGE WILL PROBABLY ONLY TEMPORARILY STABILIZE ATMOSPHERE FOR AN HOUR OR TWO AT BEST. AS PRECIPITABLE WATER INCREASES TO OVER 1.5 IN...COULD SEE SOME IMPRESSIVE RAINFALL AS STORMS MOVE THROUGH. .TUESDAY...WEAKER SHORTWAVES PASS THROUGH THE AREA TO KEEP SHOWERS GOING...LIKELY WORDING LOOKS GOOD. HAVE NOT MADE ANY ADJUSTMENTS TO FORECAST FROM THIS POINT ON. .EXTENDED...CONTINUED UNSETTLED WEATHER WED/THU AS LONG WAVE TROUGH KEEPS SHORT WAVES MOVING THROUGH...THEN FINALLY SOME DRYING ON FRIDAY AND INTO THE WEEKEND. .HYDROLOGICAL DISCUSSION...TOTAL PCPN VALUES OVER THE NEXT FEW DAYS COULD REACH AS HIGH AS 3-4 INCHES IN SOME LOCATIONS...BUT WILL BE SPREAD OUT OVER 3-4 DAYS. THIS AMOUNT OF PCPN OVER A LONG PERIOD OF TIME SHOULD NOT BE ENOUGH TO CAUSE WIDESPREAD FLOOD PROBLEMS. HOWEVER...WILL NEED TO WATCH FOR TIMES WHEN HEAVY PCPN MAY BE CONCENTRATED INTO A SHORT PERIOD OF TIME...OR FLASH FLOODING CAUSED BY LOCALIZED HEAVY THUNDERSTORMS. .ALY...NONE. ZAFF
Hazardous weather outlook, Jul 21, 4:30 AM EDT, 10 hours 29 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-220830- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 430 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY. THE PRIMARY CONCERN IS THE POTENTIAL FOR STRONG WINDS AND DAMAGING HAIL. ALSO OF CONCERN IS LOCALLY HEAVY RAINFALL THROUGH TONIGHT. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE POTENTIAL FOR SIGNIFICANT RAINFALL...WITH SEVERAL INCHES POSSIBLE IN LOCALIZED AREAS...IS POSSIBLE TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BEGINNING THIS AFTERNOON.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:12 PM EDT | Severe Thunderstorm Warning | ALY | Greene | 63 min |
| Jul 21, 3:18 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Schenectady | 72 min |
| Jul 21, 3:41 PM EDT | Tornado Warning | ALY | Albany, Schenectady | 49 min |
| Jul 21, 4:11 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer, Saratoga, Washington | 64 min |
| Jul 21, 6:57 PM EDT | Severe Thunderstorm Warning | ALY | Schoharie | 63 min |
| Jul 21, 7:09 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 36 min |
| Jul 21, 7:09 PM EDT | Severe Thunderstorm Warning | ALY | Ulster | 66 min |
| Jul 21, 7:15 PM EDT | Severe Thunderstorm Warning | ALY | Greene | 75 min |
| Jul 21, 7:47 PM EDT | Severe Thunderstorm Warning | ALY | Albany | 58 min |
Nearby
Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.